Thunderstorm Wind, Graves
- When
- March 18, 4:33 PM CST
- Where
- Graves County, Symsonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.920, -88.520
The public estimated a wind gust to 60 mph.
An isolated semi-discrete supercell developed during the late afternoon hours in the warm sector of a surface low over south central Illinois. The storm developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated semi-discrete supercell developed during the late afternoon hours in the warm sector of a surface low over south central Illinois. The storm developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front. The cell produced large hail and severe wind gusts along a track from northeast Graves County through Marshall County to the south tip of Livingston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 12:47 PM CST, 3 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 147 PM CDT Fri Mar 18 2022 .SHORT TERM...(Tonight through Sunday night) Issued at 147 PM CDT Fri Mar 18 2022 Early this afternoon an upper low was over SW Missouri with energy and associated convection moving northeast across our area. The activity was over SEMO and southern IL early this afternoon. We are keeping an eye on an area over NE Arkansas that will lift northeast through the remainder of the afternoon and early evening. This area could intensify, with scattered strong, possibly locally severe convection at times as it moves northeast. The main hazards will be marginally severe hail and locally strong winds. The best shear is across west KY later this afternoon. Hard to get too excited about robust severe with temps in the mid 60s and dew points in the mid 50s and a veering lower trop flow. But we cannot rule it out. The chance of showers will linger tonight into Saturday morning mainly over the northern 1/2 of the region. Dry weather returns for the remainder of the weekend. It will be rather cool Saturday with highs in the upper 40s EVV Tri-State to near 60 SEMO. It will warm up a bit on Sunday. We generally used a HREF blend with the NAM and GFS for short term trends. .LONG TERM...(Monday through Friday) Issued at 147 PM CDT Fri Mar 18 2022 Focus in the long term will be on Monday night through the mid week period. We will see amplification in the overall upper air pattern with a deep low developing over the southern Rockies, and nation's mid section Monday through Tuesday, lifting northeast toward the Great Lakes Wednesday. Our main concern at this time will be the heavy rain aspect. Lows this far south and deep causing greater meridional flow are not the most favorable set up for severe weather in our area (likely farther south). But that's something to keep an eye on too as the system evolves. Rain chances will diminish late next week as the system departs. Not seeing any significant departures with respect to temperatures. We stayed fairly close to the NBM and utilized the WPC 500 mb prototype clusters for the forecast. The ECENS situational awareness tables also show a decent uptick in PW's with this next system, further supporting the heavy rain concern. && .AVIATION... Issued at 147 PM CDT Fri Mar 18 2022 For the rest of the afternoon, scattered convection is anticipated, with SSW winds 10 to 20 kts and gusty. Mainly low VFR to MVFR conditions anticipated, though IFR conditions can be expected at times. The chance of showers will continue tonight, especially north of a KCGI-KOWB line. MVFR conditions should persist, with winds veering over time to SW and then W heading into Saturday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && CN
Hazardous Weather Outlook National Weather Service Paducah KY 400 AM CDT Fri Mar 18 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 400 AM CDT Fri Mar 18 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast today. There is a slight risk of severe thunderstorms across much of the region this afternoon and early this evening. Some of these storms may become severe, with large hail, damaging winds, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rain may lead to localized flooding across portions of the area Tuesday and Tuesday evening. A few strong thunderstorms may occur Tuesday afternoon and evening, with hail and gusty winds being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. RJP/KES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL POYNOR 36.52N 90.91W
03/18/2022 M1.00 INCH RIPLEY MO BROADCAST MEDIA
VIDEO SHARED ON TWITTER OF 1 INCH HAIL
COVERING THE GROUND.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL LILBOURN 36.59N 89.61W
03/18/2022 E0.70 INCH NEW MADRID MO EMERGENCY MNGR
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT FRI MAR 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FUNNEL CLOUD MARSTON 36.52N 89.61W
03/18/2022 NEW MADRID MO BROADCAST MEDIA
PHOTO RELAYED OF A FUNNEL CLOUD NEAR
MARSTON. TIME ESTIMATED FROM RADAR.
&&
DWSThe Paducah radar (KPAH), 28 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The public estimated a wind gust to 60 mph.
A wind gust to 70 mph was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008119, 1008120, 1008117, 1008115, 1008116.